West Virginia, 2020Damaging Winds in West Virginia, July 27, 2020
July 27, 2020 · NWS PBZ · 7 events in 3 counties and zones
A pattern shift occurred July 27th as high pressure propagated eastward and |was replaced by a trough that went through cyclogenesis over the Great Lakes region. Warm and moist advection increased ahead of a cold frontal passage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pattern shift occurred July 27th as high pressure propagated eastward and |was replaced by a trough that went through cyclogenesis over the Great Lakes region. Warm and moist advection increased ahead of a cold frontal passage. Diurnal heating caused the development of showers and thunderstorms by mid-afternoon. Environmental parameters were marginal in supporting a few stronger storms with gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 27, 6:44 PM EST, 52 minutes earlier.
Area forecast discussion, Jul 27, 6:44 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
744 PM EDT Mon Jul 27 2020
.SYNOPSIS...
Showers and thunderstorms will continue into tonight and early
tomorrow with a passing cold front. Slightly cooler temperature and
periodic rain chance can be expected for the rest of the week.
&&
.NEAR TERM /UNTIL 3 AM TUESDAY MORNING/...
Pre-frontal showers and storms will continue to advance southeast
overnight. With sufficient instability aloft, low-level moisture,
but weak lapse rates, isolated strong storms may generate damaging
wind gusts south of Pittsburgh for the next few hours. Otherwise,
scattered showers will become isolated as mid-level dry air advances
into areas north of Pittsburgh from the Great Lake region. Scattered
showers are anticipated to continue longer near the I-70 region,
where the remnants of a MCS are expected to linger.
&&
.SHORT TERM /TUESDAY MORNING THROUGH THURSDAY NIGHT/...
As the cold front propagates to the SE, some diurnal enhancement of
thunderstorms along the front is expected Tuesday afternoon in West
Virginia and Maryland counties. Further movement of the front south
accompanied by loss of insolation should move most convection out of
the region by Tuesday night. Temperature on Tuesday will be much more
comfortable after cold frontal passage.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Seasonable temperature is expected Wednesday through much of the
work week as upper troughing generally persists and provides cooler
and drier air. Shortwaves within the trough accompanied by diurnal
heating will provide periodic rain chances. The best chances for
precipitation will be over the eastern ridges where orographic lift
will boost the chance for shower development.
A more widespread precipitation event is expected next weekend as
models indicate a more organized sfc low pressure will lift out of
the lower Mississippi River Valley toward the upper Ohio River
Valley.
&&
.AVIATION /23Z MONDAY THROUGH SATURDAY/...
Shra/tsra will continue to move southeast after dark. VFR cigs will
prevail; isolated MVFR to IFR vis with a hvy downpour can't be ruled
out.
With the frontal boundary still west of the Ohio River Valley and our
region deep in low level moisture, cigs will fall overnight to
MVFR/IFR for all sites. A few scattered showers may linger as a
shortwave advances. VFR will prevail shortly after sunrise as mid-
level dry air mixes to the surface; late morning for MGW.
.Outlook...
Restrictions will be possible with the passage of several shortwaves
through the next week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jul 27, 11:35 AM EST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1235 PM EDT Mon Jul 27 2020
MDZ001-OHZ059-068-069-PAZ016-021>023-029-031-073>076-WVZ002>004-012-
021-509>514-281645-
Garrett-Belmont-Noble-Monroe-Jefferson PA-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1235 PM EDT Mon Jul 27 2020
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057-058-PAZ007>009-013>015-020-WVZ001-281645-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Beaver-Hancock-
1235 PM EDT Mon Jul 27 2020
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, western Pennsylvania and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Thunderstorms may produce damaging winds this afternoon and evening.
The SPC has this area outlined in a Marginal Risk of severe weather,
meaning isolated severe storms are possible. The primary threat type
for this afternoon and evening is damaging wind, with a low
probability of hail.
Flooding is not out of the question should one area get hit with
repeated bouts of convective rainfall. The WPC has outlined this area
in a Marginal Risk of excessive rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 27, 7:04 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
804 PM EDT MON JUL 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND DMG 1 WSW MERCER 41.22N 80.25W
07/27/2020 MERCER PA 911 CALL CENTER
TREE DOWN ON SHARON-MERCER ROAD.
&&
EVENT NUMBER PBZ2001204
SKHLocal storm report, Jul 27, 7:22 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
822 PM EDT MON JUL 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG FRAZEYSBURG 40.12N 82.12W
07/27/2020 MUSKINGUM OH LAW ENFORCEMENT
A NUMBER OF TREES DOWN IN FRAZEYSBURG
&&
EVENT NUMBER PBZ2001205
SKHLocal storm report, Jul 27, 7:23 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
823 PM EDT MON JUL 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG DRESDEN 40.12N 82.01W
07/27/2020 MUSKINGUM OH LAW ENFORCEMENT
TREE ON A HOME.
&&
EVENT NUMBER PBZ2001206
SKHLocal storm report, Jul 27, 7:25 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
825 PM EDT MON JUL 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND DMG 1 N NORTH ZANESVILLE 39.99N 82.00W
07/27/2020 MUSKINGUM OH LAW ENFORCEMENT
TREE DOWN ON DRESDEN ROAD.
&&
EVENT NUMBER PBZ2001207
SKHLocal storm report, Jul 27, 7:29 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
829 PM EDT MON JUL 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 2 E PLEASANT VALLEY 40.24N 81.81W
07/27/2020 COSHOCTON OH LAW ENFORCEMENT
TWO TREES DOWNS
&&
EVENT NUMBER PBZ2001208
SKHLocal storm report, Jul 27, 7:32 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
832 PM EDT MON JUL 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND DMG 2 ESE CHASEVILLE 39.88N 81.43W
07/27/2020 NOBLE OH LAW ENFORCEMENT
TREE DOWN ON STATE ROUTE 574
&&
EVENT NUMBER PBZ2001209
SKHThunderstorm Wind, Wetzel
- When
- July 27, 7:36 PM EST
- Where
- Wetzel County, 0.87 mi SW of Wheat
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.620, -80.610
A local 911 Call Center reported a tree down on Mountaineer Highway.
Thunderstorm Wind, Wetzel
- When
- July 27, 7:38 PM EST
- Where
- Wetzel County, 0.87 mi NW of Silver Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.710, -80.640
A local 911 Call Center reported trees down at Macedonia Ridge.
Thunderstorm Wind, Marion
- When
- July 27, 7:45 PM EST
- Where
- Marion County, 0.69 mi N of Gaston Jct
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.480, -80.150
A local 911 Call Center reported trees down around Fairmont area.
Thunderstorm Wind, Monongalia
- When
- July 27, 7:45 PM EST
- Where
- Monongalia County, Blacksville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.720, -80.220
A local 911 Call Center reported trees down in Blacksville.
Thunderstorm Wind, Wetzel
- When
- July 27, 7:49 PM EST
- Where
- Wetzel County, 0.53 mi E of Hundred
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.680, -80.460
A local 911 Call Center reported trees down in Hundred.
Thunderstorm Wind, Monongalia
- When
- July 27, 8:25 PM EST
- Where
- Monongalia County, 0.87 mi NW of Sturgisson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.610, -79.880
A local 911 Call Center reported multiple trees down in Brookhaven.
Thunderstorm Wind, Monongalia
- When
- July 27, 8:28 PM EST
- Where
- Monongalia County, 0.69 mi N of Burns Chapel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.580, -79.880
A local 911 Call Center reported trees down along Summers School Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, July 27, 20201 death · 3 injured · $72,000 · 54 kt wind · 12 events
- Rip Current in Florida, July 27, 20201 death · 1 event
- Debris Flows in Arizona, July 27, 2020$100,000 · 2 events
- Damaging Winds in New York, July 27, 2020$45,000 · 50 kt wind · 8 events
- Flood and Damaging Winds in Ohio, July 27, 2020$33,000 · 50 kt wind · 14 events
- Heat and Damaging Wind in New York, July 27 to 28, 202050 kt wind · 22 events
- Flash Flooding and Heavy Rain in New York, July 27, 202014 events
- Flash Flood and Damaging Winds in Utah, July 27, 202058 kt wind · 9 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 27, 20207 events
- Damaging Winds in Ohio, July 27, 2020$5,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in Lake Erie, July 27, 20204 events
- Damaging Winds in Ohio, July 27, 2020$5,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904056, 904057, 904058, 904059, 904060, 904061, 904062.